Withdrawal ZOLOFT & Other SSRIs 2011-02-13 Global Zoloft No longer Working: Can't Withdraw: Peoples Pharmacy
Summary:

Paragraphs three and four read:  "Q. I have been taking the antidepressant sertraline [Zoloft] for years, but it doesn’t seem to be working anymore. The trouble is that when I try to stop taking it, I experience incredible side effects. The dizziness is unbearable. My pulse is racing, and I have a pounding headache. Taking the drug again makes the symptoms disappear, but my mood is no better. Is this drug addicting? I would love to find out if there is something else I could do to alleviate my depression.

A. Doctors describe the loss of effectiveness as tolerance or “poop out.” Patients have been reporting this problem with drugs such as fluoxetine (Prozac), paroxetine (Paxil) and sertraline (Zoloft), but there isn’t a lot of research on this phenomenon. A report in the journal International Clinical Psychopharmacology (March 2011) describes a similar problem with respect to the antidepressant desvenlafaxine (Pristiq).


http://www.vindy.com/news/2011/feb/13/doctors-disagree-about-technique/


Doctors disagree about technique

Published: Sun, February 13, 2011 @ 12:00 a.m.

Q. I read your column about dry hands and cracks. The answer is to stop washing your hands 25 times a day! I am a physician (internal medicine), and I personally use a small alcohol wipe. I just clean my palms and fingertips between patients to prevent the spread of infection. This crazy hand-washing is very hard on skin, particularly in the winter.

A. We asked one of the country’s leading patient-safety experts about your technique. This physician disagrees with your advice. She says that doctors are usually taught to control the spread of infection by washing the surfaces of both hands thoroughly between patients, using a scrubbing action. Either soap and water or the cleansing foam or gel the hospital supplies in each patient room is considered acceptable. She herself uses hand lotion conscientiously at home to counteract the drying action of soap and water.

Q. I have been taking the antidepressant sertraline for years, but it doesn’t seem to be working anymore. The trouble is that when I try to stop taking it, I experience incredible side effects. The dizziness is unbearable. My pulse is racing, and I have a pounding headache. Taking the drug again makes the symptoms disappear, but my mood is no better. Is this drug addicting? I would love to find out if there is something else I could do to alleviate my depression.

A. Doctors describe the loss of effectiveness as tolerance or “poop out.” Patients have been reporting this problem with drugs such as fluoxetine (Prozac), paroxetine (Paxil) and sertraline (Zoloft), but there isn’t a lot of research on this phenomenon. A report in the journal International Clinical Psychopharmacology (March 2011) describes a similar problem with respect to the antidepressant desvenlafaxine (Pristiq).

There are other types of antidepressants, such as bupropion (Wellbutrin), selegiline (Emsam) and old-fashioned tricyclic drugs such as nortriptyline or desipramine. Many nondrug approaches also can be helpful, from vigorous exercise and light therapy to fish oil and talk therapy.

We are sending you our Guide to Dealing With Depression for more details on all these approaches and a discussion of how to taper off antidepressants. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (61 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. E-7, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: www.peoplespharmacy.com.

Stopping sertraline suddenly can lead to dizziness, headache, nervousness, insomnia, sweating and difficulty concentrating.


2011 King Features Syndicate Inc.